Alabama, 2005Lightning Strike in Alabama, August 20, 2005
August 20, 2005 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM CST, 7 minutes earlier.
Area forecast discussion, Aug 20, 1:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT SAT AUG 20 2005
.SHORT TERM...(TONIGHT AND SUNDAY)...DEEPLY REFLECTED ANTICYCLONE
OVER REGION WILL REMAIN NEXT TWO PERIODS. FORECAST IS ONE OF
PERSISTENCE...THUS LITTLE CHANGE EXPECTED. A HEAT ADVISORY HAS BEEN
ISSUED FOR SUNDAY AFTERNOON FOR 6 EXPECTED HOURS OF HEAT INDICES
>107F. MINIMUM TEMPERATURES TONIGHT WILL RANGE FROM 75F FAR INLAND
TO THE LOWER 80S ALONG THE COAST (WHICH FITS WELL WITH OBSERVED THIS
AM). WENT VERY CLOSE TO MAV GUIDANCE ON TEMPS. FOR A VARIETY OF
REASONS...WE FEEL POPS ON SUNDAY AFTERNOON HAD TO BE TRIMMED BACK
CLOSER TO 40-50% RANGE. THIS ALSO AGREES WITH ETA AND NGM MOS.
BASICALLY TODAYS TRENDS SHOULD BE REPEATED TOMORROW AND WE JUST ARE
NOT SEEING THE 60 POP TYPE OF AFTERNOON TODAY. STILL FORECASTING A
DIURNAL LAND-SEA REVERSAL IN BOTH SFC WIND FIELD AND WITH POPS.
/23 MEDLIN
&&
.LONG TERM...(SUNDAY NIGHT THROUGH WEDNESDAY NIGHT)...MONDAY MAY
ALSO NEED A HEAT ADVISORY. BUT WILL EVALUATE LATER. VIGOROUS MID
AND UPPER TROUGH WILL MOVE FROM OH VLY SUNDAY NIGHT AND INTO LOWER
TN VLY ON TUESDAY. MODELS (GFS...ETA...UKMET AND ECMWF) ALL SHOW
SIMILAR TREND OF FALLING SFC PRESSURES AHEAD OF AFOREMENTIONED
FEATURE...BUT WITH POS TILT AND VERY LITTLE INFLUENCE (ALBEIT
SLIGHTLY INCREASED RAIN CHANCES SUN->MON) ON CENTRAL GULF COAST
WEATHER. NET RESULT OF TROUGHS APPROACH WILL BE TO LOWER ATMOS
STABILITY SOMEWHAT AND BREAK DOWN PREVIOUSLY CAPPED AREAS ASSOC/W
CURRENT DEEPLY REFLECTED ANTICYCLONE. ETA SHOWS THAT CURRENT
ANTICYCLONE REALLY HOLDS ITS OWN AND SRN TROUGH PASSES WELL TO N
WITH NO INFLUENCE ON OUR REGION. THERE MAY BE SOME WEAK BOUNDARY
LAYER DRYING S OF A LINE FROM PIB-MGM...BUT LIKELY ONLY FROM DRY AIR
ALOFT MIXING DOWNWARD...AND NOT SO MUCH DRY AIR ADVECTION IN WAKE OF
ANY REMNANT WEAKENING BOUNDARY THAT MOVE AS FAR S AS EVERGREEN, AL
TUE NGT->WED TIME FRAME.
(THURSDAY THROUGH SATURDAY)....TROUGH WILL BE LONG GONE TO OUR
NORTHEAST AND ANOTHER DEEPLY REFLECTED ANTICYCLONE WILL BEGIN TO
BUILD OVER REGION. SHOULD RETURN TO ISOLD TSTM SCENARIO...AND THIS
IS REFLECTED IN MEX GUIDANCE. THE 20.00Z GFS HINTS THAT THE RIDGE
WILL BUILD IN FROM THE SOUTHERN PLAINS. AT THE SAME TIME...A SURFACE
LOW MOVES FROM THE FL PENINSULA TO THE EASTERN GLFMEX DURING THE
PERIOD. REGION REMAINS IN SUBSIDENT AIRMASS MAJORITY OF THIS PERIOD.
/23 MEDLIN
&&
.MARINE...HIGH PRESSURE CURRENTLY OVER THE EASTERN GULF OF MEXICO
WILL RESULT IN A WEAK AND VARIABLE WIND FLOW OVER THE COASTAL WATERS
THROUGH WEEKEND...WITH AN OFFSHORE COMPONENT DURING THE OVERNIGHT
HOURS AND AN ONSHORE COMPONENT...ESPECIALLY NEAR SHORE...IN THE
AFTERNOON HOURS. A MORE DOMINANT...BUT STILL RELATIVELY LIGHT...
OFFSHORE FLOW IS EXPECTED BY LATE MONDAY AND CONTINUE INTO THE
MIDDLE PART OF NEXT WEEK AS A WEAK TROUGH MOVES INTO THE MARINE
AREA. EXPECT LITTLE CHANGE IN SEAS THROUGHOUT THE PERIOD.
12/SHEPHERD
&&
.FIRE WEATHER...NO CONCERNS. MINIMUM AFTERNOON RELATIVE HUMIDITIES
WILL REMAIN WELL ABOVE THE CRITICAL 35% THRESHOLDS EACH AFTERNOON
THROUGH MONDAY.
/23 MEDLIN
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 77 94 77 93 / 30 40 30 50
PENSACOLA 78 93 78 93 / 30 50 30 50
DESTIN 80 93 80 91 / 30 50 30 50
EVERGREEN 73 94 73 94 / 50 50 30 50
WAYNESBORO 75 96 75 94 / 50 50 30 50
CAMDEN 74 96 74 94 / 40 50 20 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY IN EFFECT FROM 1 PM UNTIL 5 PM CDT SUNDAY FOR
ALZ051>ALZ062.
FL...HEAT ADVISORY IN EFFECT FROM 1 PM UNTIL 5 PM CDT SUNDAY FOR
FLZ001-003-005.
MS...HEAT ADVISORY IN EFFECT FROM 1 PM UNTIL 5 PM CDT SUNDAY FOR
MSZ067-075-076-078-079.
&&
Hazardous weather outlook, Aug 20, 9:20 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1020 AM CDT SAT AUG 20 2005
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1020 AM CDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED...MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. WHILE MOST WILL REMAIN BELOW SEVERE LIMITS...A STORM OR TWO
MAY CONTAIN DAMAGING WINDS GUSTING TO 60 MPH...ALONG WITH FREQUENT
LIGHTNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH.
OTHERWISE...HOT TEMPERATURES AND HIGH HEAT INDICES WILL BE THE
PRIMARY WEATHER HAZARD TODAY. MAX TEMPERATURES ARE EXPECTED TO
CLIMB INTO THE MIDDLE 90S IN MOST LOCATIONS THIS AFTERNOON. A FEW
INTERIOR LOCATIONS MAY SEE THE UPPER 90S TODAY...WHILE IMMEDIATE
COASTAL LOCATIONS WILL LIKELY SEE TEMPERATURES ONLY IN THE LOWER 90S
THIS AFTERNOON. THESE TEMPERATURES...COMBINED WITH THE RELATIVE
HUMIDITY...WILL RESULT IN AFTERNOON HEAT INDICES OF 105 TO 110
DEGREES TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CONTINUED DANGEROUSLY HIGH AFTERNOON HEAT INDICES EXPECTED ON
SUNDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED REMAINDER OF THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 20, 8:30 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
930 AM CDT SAT AUG 20 2005
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-202030-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
930 AM CDT SAT AUG 20 2005
...AFTERNOON HEAT INDICES EXPECTED TO RISE TO BETWEEN 105 TO 110
DEGREES BOTH TODAY AND SUNDAY...
HIGH PRESSURE...BOTH AT THE SURFACE AND ALOFT...WILL RESULT IN LARGE
SCALE SUBSIDENCE...OR SINKING OF AIR...OVER THE AREA TODAY. AS THIS
SUBSIDENCE OCCURS...THE AIRMASS WILL COMPRESS AND HEAT UP. THIS...
COMBINED WITH THE PARTLY CLOUDY SKIES AND AFTERNOON SUNSHINE...WILL
ALLOW HIGH TEMPERATURES TO CLIMB INTO THE MIDDLE 90S IN MOST
LOCATIONS THIS AFTERNOON. A FEW INTERIOR LOCATIONS MAY SEE THE UPPER
90S TODAY...WHILE IMMEDIATE COASTAL LOCATIONS WILL LIKELY SEE
TEMPERATURES ONLY IN THE LOWER 90S THIS AFTERNOON. THESE
TEMPERATURES...COMBINED WITH THE RELATIVE HUMIDITY...WILL RESULT IN
AFTERNOON HEAT INDICES OF 105 TO 110 DEGREES TODAY. A WEAK SURFACE
TROUGH WILL BEGIN TO WORK SOUTH INTO THE REGION BY LATE SUNDAY...BUT
WITH HIGH PRESSURE CONTINUING ALOFT...SIMILAR HOT CONDITIONS ARE
EXPECTED SUNDAY AFTERNOON AS WELL.
SLOW DOWN AND TAKE YOUR TIME TODAY. TRY TO SPEND MORE TIME IN
AIR-CONDITIONED PLACES. STRENUOUS ACTIVITIES SHOULD BE REDUCED...
ELIMINATED OR RESCHEDULED TO THE COOLER TIME OF THE DAY. IF AIR
CONDITIONING IS NOT AVAILABLE...STAY ON THE LOWEST FLOOR...OUT OF
THE SUNSHINE. REMEMBER...WHILE ELECTRIC FANS DO NOT COOL THE AIR...
THEY DO HELP SWEAT TO EVAPORATE...WHICH COOLS YOUR BODY.
WATER IS THE SAFEST LIQUID TO DRINK DURING PERIODS OF EXTREME HEAT.
ONE SHOULD AVOID DRINKS WITH ALCOHOL OR CAFFEINE IN THEM. WHILE
THESE DRINKS CAN PROVIDE SOME BRIEF RELIEF...THEY ACTUALLY ACCENT THE
AFFECTS OF HEAT ON YOUR BODY.
NEVER LEAVE A PERSON OR A ANIMAL IN A VEHICLE WITH THE WINDOWS UP
AND NO AIR CONDITIONING. TEMPERATURES INSIDE THE VEHICLE CAN REACH
OVER 150 DEGREES QUICKLY...AND CAN RESULT IN HEAT STROKE AND/OR
DEATH.
Lightning, Mobile
- When
- August 20, 2:00 PM CST
- Where
- Mobile County, Semmes
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.685, -88.197 (the zone’s center; the record gives no point)
Lightning struck a tree in a pasture where two horses were standing. Both of the horses were killed by the strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469407.